I started putting on weight during COVID, and as I’m over the age where life is supposed to begin, I can’t seem to shed the pounds. I know that I can exercise and modify my diet to lose the weight, but how do I get rid of the very dark skin where my legs are still rubbing together because of the weight?
This is a common concern for individuals who have chafing from the increased friction of rubbing skin. This causes what is known as hyperpigmentation “darkening” of skin in the affected area. There are creams that can help lighten the skin and are best prescribed under the guidance of a dermatologist as they have steroids in them. Steroids when used for a prolonged time, or incorrectly, have several side effects including thinning of the skin.
Treating the skin changes without fixing the cause is putting a band-aid over a gushing wound. This is because without weight loss the chafing will continue to occur, and the creams cannot be used indefinitely.
I would therefore encourage you to not give up on your weight loss journey. It does become harder to lose weight as we age as we are often working against hormonal changes and stress. However, harder does not mean impossible. I would recommend decreasing portion sizes, restricting processed foods and sugars along with drinking plenty of water.